Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

179 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suffering from acne problem. Using Epiduo gel. Prescribed Retinol. What can be used?

Answered by
Dr.
Dr. Bharat Chawda

Dermatologist

Practicing since :1996

Answered : 988 Questions

default
Posted on Sun, 17 Nov 2013 in Skin Hair and Nails
Question: Hello,
My name is XXXXX and i am suffering from severe acne problems since i was 15 years old. I have taken lots of medicaton (including antibiotics) and once i stop the medicine, it returns back after some interval of time. i started using Epiduo gel now but it makes my skin very dry. and one of my doctor had prescribed Retinol gel but that makes my Acne worse. Could you please provide me some suggestions on what to use?
doctor
Answered by Dr. Bharat Chawda 12 hours later
Brief Answer:
Look for any hormonal disturbance & investigate.

Detailed Answer:
Hi! XXXXX,

Thank you for posting your query,

I understood your problem however it would be good if you can answer few of my queries:
1) How are your menstrual periods ?Are they regular or they are 5-6 days irregular
2) Are you over weight ?
3) Do you get acne 2 days prior to your periods ?
4) Have you ever applied steroids like betnovate on your face before or any cream on yourself without the prescription from a dermatologist ?
5) Do you have thick unwanted facial hair ?

Answer to these questions would help me understand your problem better.

Before we jump on the treatment of your acne we should understand the exact reason for your acne .

Pimples are multifactorial ,and therefore one has to find the exact cause of it.
It can be because of wrong use of soaps to moisturizers or any fairness creams which one is using , to hormonal disturbances if anybody has.So,a complete work up is necessary in all patients.Also one should remember that its not a short course treatment ,but a matter of say 6 months or so if pimples are sever .
Firstly I would advise you to stop all cosmetic creams if you are using on face.

Creams like retino A and Epiduo would definitely make your face very dry .They have a peeling action.Don't use them daily, instead give a interval of 2-3 days and use them strictly at night.

Acne can be due to hormonal disturbance also .
Look for other features of hormonal imbalance in body like weight gain,irregular periods,facial hair & scalp hair loss,pimples 2 days prior to periods ,pimples over jaw line etc .If you have any of these then get a hormonal profile done.In such cases conventional treatment for acne would not work,and one needs hormonal tablets to cure acne.
Hormonal test would include Serum Testosteron,LH/FSH ratio,DHEA-S ,Serum Insulin etc.These are blood test which should be done on 2nd day of your periods.Along with this one should also get a ultrasound of lower abdomen to rule out POLICYSTIC OVARY DISEASE (PCOD).If this comes positive then you actually need hormonal medicines to treat your acne.

In case you don't have any hormonal imbalance & you are not responding to conventional treatment(antibiotics) , then one can take oral retinoids(isotertinoin tablets) .Oral isotretinoin is a wonderful medicine for acne,provided one gets all the relevant investigations done and takes care of all the precautions associated with it.There are certain precaution which your dermatologist would tell you regarding this .

So,in your case, as you have not responded to antibiotics ,I would advise you to plan either for oral isotretinoin or for hormonal treatment (as required).Both medicines give excellent response .

Kindly XXXXXXX a experienced dermatologist who can understand your case properly and treat you .In this forum I can only guide you regarding the treatment and not treat you practically .The above mentioned drugs are prescriptions based drugs and not over the counter.

If you can reply me with the answers to the above questions I would be able to suggest you better.In case my advice is sufficient enough to make you understand your problem please accept my answer .

Should you have additional concern regarding the same ,I would be happy to address it.

Regards,
Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bharat Chawda 7 hours later
Thank you doctor for the reply.
Please find below the answers to the queries

1. They are regular, may be 1-2 delays not more than that.
2. No. I weigh 47Kgs and 158cm of height
3. yes. i see and increase in acne before periods
4. No i have not
5. No i don't have.

But i do get acne on my jawline sometimes and i do have hair fall and dandruff problems.
doctor
Answered by Dr. Bharat Chawda 17 hours later
Brief Answer:
Try isotretinoin under dermatologist supervision.

Detailed Answer:
Hi! XXXXX,

Thank you for the reply.

It seems you don't have any hormonal problem,but then it would be wise to get a hormonal checkup done before starting any medication.

If every thing comes normal, I in such cases prefer oral isotertinoin(retinoids) .There are certain do's & don'ts of the medicine which I am sure your dermatologist would discuss with you.

You should use 2% salicylic acid face wash(saslic/ saliface face wash).Instead of epiduo or retino A you can use nadoxin gel or nadibact gel.Drink 7-8 glasses of water daily & take good 7 hr sleep in night.Also reduce intake of milk & milk products .

Hope this answers your query. In case of any doubts, I am available for the follow ups.

wish you good health.

Please accept my answer in case you do not have further queries.

Regards,

Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bharat Chawda 21 hours later
Thanks for the reply.
Could you please suggest me a dermatologist for consultation.
I live close to Indiranagar, Bangalore.

Thanks
XXXXX
doctor
Answered by Dr. Bharat Chawda 1 hour later
Brief Answer:
Google your search .

Detailed Answer:
Hi! XXXXX,

I would suggest you to google your search for a dermatologist near your place.I have personally worked in St.johns medical college ,koramangala for some time ,so I can suggest you to XXXXXXX a dermatologist there.You can even XXXXXXX Dr XXXXXXX XXXXXXX there or at his private clinic.If I am not wrong he practices in vasanth nagar.

wish you good health.

Regards,

Dr.Bharat chawda
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,  

Recent questions on  Acneiform eruptions

doctor1 MD

I was on Yasmin birth control for about 16 years and decided to stop taking it a couple of months ago. This is actually the third time I've stopped over the years because each time I do, I get a bumpy rash behind my ears, on the side of my neck, and on my forehead. It doesn't appear as normal acne does and progressively gets worse and itches. Why would this be happening each time I stop?

doctor1 MD

Hi, I have been using otocomb ointment on some acne sores on my face now for about 4 years. It ususally clears them up in a couple of days and I just use this every 2nd night on the spots only. But I think it is causing some pigmentation problems on my face now. Could this be the cause of it? Thanks

doctor1 MD

I used to get red rashes on the face when I consulted a dermatologist she proscribed hhzole .. everything went away but when I discontinued to use, they reappear.. So I continued to use it for almost 2 years after which I realised it was wrong so I stopped. Its been over a year now. Now I m starting to get those reaches again with big acne. I m worried my skin is getting worse . please help

doctor1 MD

Hi there, I started taking birth control May 2012 and I stopped taking in November 2013. In March 2013 I noticed a lump above my right breast. In July 2013 I had it removed for precautionary measures. I decided in November 2013 that I would stop taking it. This year, starting in February till now, I have had many issues with acne/cystic acne around my mouth/jawline. I am debating to go back on the pill to help with this acne, however, I do not want to get another lump (in case that was what caused the first one). Please advise.

doctor1 MD

My face has broke out looks a little like pimples . My scalpe is very dry and itches.

doctor1 MD

What does Anthralin do for Alopecia Barbae. I have Barbae on 3spots each 1 X 0.5 inch. happened all within 2 months. I tried Kenalog, and topical steroid cream, not much difference i see. it s been only 1 injection and 1 month of topical steroid...

doctor1 MD

I use olay total effects cleanser, day cream and night cream regularly. Very often painfull red bumps and itching are developing on my face. Please suggest a solution. I am presently 36 years old.